Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 42, NWS Sioux Falls, SD

April 28, 2022Lincoln County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2022, 6:03 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2022, 6:03 PM CDT (23:03 UTC)
Expired
Apr 28, 2022, 6:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:22 PM CDTHAIL 1Bushnell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS53 KFSD 282303
SVRFSD
MNC081-SDC011-282345-
/O.NEW.KFSD.SV.W.0042.220428T2303Z-220428T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
603 PM CDT Thu Apr 28 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Lincoln County in southwestern Minnesota...
  Southeastern Brookings County in east central South Dakota...

* Until 645 PM CDT.

* At 603 PM CDT, a severe thunderstorm was located near Elkton, or 11
  miles east of Brookings, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hendricks around 640 PM CDT.

Other locations impacted by this severe thunderstorm include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4425 9664 4434 9675 4452 9644 4433 9627
TIME...MOT...LOC 2303Z 250DEG 17KT 4430 9655 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Schumacher
2 follow-up statements
427 
WWUS53 KFSD 282321
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
621 PM CDT Thu Apr 28 2022

MNC081-SDC011-282345-
/O.CON.KFSD.SV.W.0042.000000T0000Z-220428T2345Z/
Lincoln MN-Brookings SD-
621 PM CDT Thu Apr 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL LINCOLN AND SOUTHEASTERN BROOKINGS COUNTIES...

At 620 PM CDT, a severe thunderstorm was located near Elkton, or 16
miles east of Brookings, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters. At 618 PM, quarter size hail was 
         reported in Bushnell.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Hendricks around 635 PM CDT.

Other locations impacted by this severe thunderstorm include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4425 9664 4434 9675 4452 9644 4433 9627
TIME...MOT...LOC 2320Z 253DEG 20KT 4431 9646 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Schumacher
476 
WWUS53 KFSD 282334
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
634 PM CDT Thu Apr 28 2022

MNC081-SDC011-282345-
/O.CON.KFSD.SV.W.0042.000000T0000Z-220428T2345Z/
Lincoln MN-Brookings SD-
634 PM CDT Thu Apr 28 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL LINCOLN AND EAST CENTRAL BROOKINGS COUNTIES...

At 634 PM CDT, a severe thunderstorm was located near Lake Benton, or
20 miles east of Brookings, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of west
central Lincoln and east central Brookings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4427 9654 4436 9665 4452 9644 4433 9627
TIME...MOT...LOC 2334Z 250DEG 17KT 4433 9637 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:21 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 28, 4:21 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
421 PM CDT Thu Apr 28 2022

.SHORT TERM...(This Evening through Friday Night)
Issued at 421 PM CDT Thu Apr 28 2022

Early afternoon satellite imagery shows low/mid level stratus moving
from southeast to northwest, with upper level cirrus streaming
overhead from west to east. Radar is showing scattered showers and
thunderstorms, with most activity occurring north of the I-90
corridor. Have gotten a report of half-dollar sized hail near
Windom, likely due to the low freezing levels, which has now
prompted a severe thunderstorm warning for Jackson County, MN.
Models only show a couple hundred Joules of CAPE available, though
lapse are fairly decent, with the effective shear layer roughly 35
to 40 knots giving the storm enough shear to keep itself organized.
Though this is occurring well north of the warm front, this activity
could remain on going or even back-build a touch given the weak flow
at the mid-levels, but will eventually peel off to our northeast.

Very subtle shortwave under southwesterly flow in the mid-level
could potentially lead to more showers and thunderstorms later this
afternoon into the evening hours, though due to the weak forcing
confidence is not high in this occurring. As a digging trough moves
over the Rockies from the west coast, more favorable conditions
begin to set up across the region. By Friday morning, lee
cyclogenesis will spawn a Colorado low on the eastern slopes, which
will be moving across the central plains throughout the day. Aloft,
frontogenesis ahead of the mid-level low will likely lead to one or
two round or showers and thunderstorms for areas west of I-29
throughout the morning hours. With roughly 500 J/KG of CAPE and deep
layer shear values around 25 knots available, these morning storms
are not expected to be severe, but will instead be the first round
of much-needed rainfall across central South Dakota.

By the afternoon hours, will likely see a lull across eastern
portions of the region (east of I-29) before another round of non-
severe showers and thunderstorms will be likely moving from
southwest to northeast. The thunderstorms to watch for will be the
ones forming across central Nebraska during the late afternoon hours
near the deepening surface low or along the occluded front, as 1000-
2000 J/KG of CAPE will be available along with steep mid-level lapse
rates around 7-8 deg C/km. Though not great, deep layer shear of 30
knots should be enough to allow the storms to remain at least
somewhat organized before growing upscale into bowing line segments
as they move towards the area. Large hail and strong winds remain
the main threats, with the threat trending towards hail as the
boundary layer stabilizes and the storms become elevated.

Due to the close proximity to the surface low, stronger winds return
to the region throughout the afternoon hours, with gusts likely up
to 35 mph. As for temperatures, despite the cloud coverage, surface
warm air advection will keep our afternoon highs in the upper 50s to
lower 60s. Expect scattered showers and thunderstorms to continue
into the overnight hours as the main upper level wave starts to
traverse the region and the surface low lifts up towards the
region.

.LONG TERM...(Saturday through Thursday)
Issued at 421 PM CDT Thu Apr 28 2022

After sunrise on Saturday, majority of the ensemble consensus keeps
the center of the low pressure in the near vicinity of the SD/NE/IA
border. As has been the trend, the EC and NAM continue to favor the
slightly further north trend with the center of the low, while the
GFS and RAP keep it slightly further south. Given the model
consensus of climatologically high PWAT's across the region,
moderate to periods of heavier rainfall remain expected. While all
the solutions point towards the periods of showers and thunderstorms
continuing throughout the day as the surface low tracks eastwards,
the location of the deformation band(s) on the backside of the low
will determine where the heaviest rainfall will fall across the
region. The north to south oriented band will be occurring across
central South Dakota, looking most likely along our western fringes
from Winner to east of Pierre. However, a westwards shift, or even a
second deformation band west of the initial one towards I-29, is not
out of the question. Throughout the afternoon hours, the initial
deformation band in the TROWAL region should decrease, with a newer
deformation band forming along the mid-level frontogenesis
continuing to focus the moderate/heavier rainfall towards the I-29
corridor and into SW MN. All of this to say, rainfall amounts over
an inch are likely across the region, possibly in excess of 2 inches
for areas west of the James, with potential for these higher amounts
spreading eastwards towards the I-29 corridor.

Also of note, strong winds are expected to develop on the western
fringes of the surface low as it strengthens throughout the day on
Saturday. Strongest winds are anticipated for areas west of I-29,
where sustained winds over 30 mph are likely and gusts up to 55 mph
will be possible. There is potential for areas in/near Gregory
county to see wind gusts in excess of 60 mph given strong mid level
flow, which has prompted high wind watches to our south and west,
but with Gregory county on the eastern fringes of where this looks
possible have forgone the high wind watch at this time.

The upper level trough begins to lift by Saturday evening, causing
the surface low to weaken as it moves east-northeastwards into MN
and WI. Cooler air isn't brought into the region until late Sunday,
so afternoon highs will still likely be in the upper 40s and lower
50s. The coldest air arrives Sunday evening, and will lead to
overnight lows into the lower to mid 30s.

Upper level flow remains active into next week, with another weak
trough moving towards the region spawning another Colorado low on
Monday morning. Rain chances look to reach the SD/NE/IA border by
Monday afternoon/evening, though the best instability will likely
remain well off to our south, keeping severe weather at bay. Model
consensus begins to drift after that, though the upper level flow
looks to remain active.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Apr 28 2022

Scattered showers and isolated thunderstorms will remain possible
through the afternoon hours, with periods of MVFR cigs possible
under areas of rain. IFR stratus for areas west of I-29 will likely
drop into MVFR during the late evening into the overnight period.
Can't rule out an evening shower/storm but it is looking less
likely, with the main activity expected during the late overnight
period and into the daytime hours on Friday. Winds will remain
intermittently breezy and predominantly out of the east throughout
the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Apr 28, 4:39 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Thu Apr 28 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
439 AM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms expected today. An isolated strong to
severe storm is possible across along the Missouri River into
northeastern Nebraska this afternoon and evening. Brief heavy rain is
possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and storm chances continue Friday into early Sunday. Isolated
strong to severe storms are possible south of Interstate 90,
although confidence in potential is low. Brief heavy rain is possible
in thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 28, 3:31 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SSE OKABENA           43.72N 95.30W
04/28/2022  E1.00 INCH       JACKSON            MN   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 4:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NNW COLMAN            44.05N 96.86W
04/28/2022  E1.25 INCH       MOODY              SD   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 4:47 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             5 NNE WENTWORTH         44.06N 96.92W
04/28/2022  E1.00 INCH       LAKE               SD   PUBLIC

&&

IG
Local storm report, Apr 28, 4:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 NNE COLMAN            44.05N 96.79W
04/28/2022  E1.25 INCH       MOODY              SD   PUBLIC

&&

IG
Local storm report, Apr 28, 5:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 N COLMAN              44.05N 96.83W
04/28/2022  E1.50 INCH       MOODY              SD   TRAINED SPOTTER

&&

IG
Local storm report, Apr 28, 5:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT THU APR 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 N LAKEFIELD           43.73N 95.18W
04/28/2022  E1.00 INCH       JACKSON            MN   PUBLIC

            DELAYED REPORT. PUBLIC REPORTS NICKEL AND
            QUARTER SIZED HAIL, DID SOME MINOR DAMAGE TO
            ROOF SHINGLES.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:10 PM CDTSevere Thunderstorm WarningFSDJackson50 min
Apr 28, 6:27 PM CDTSevere Thunderstorm WarningFSDLincoln33 min
Apr 28, 6:42 PM CDTSevere Thunderstorm WarningFSDLincoln33 min
Apr 28, 4:05 PM CDTSevere Thunderstorm WarningFSDLake, Moody40 min
Apr 28, 4:40 PM CDTSevere Thunderstorm WarningFSDMoody50 min
Apr 28, 4:52 PM CDTSevere Thunderstorm WarningFSDMoody38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.